June 01, 2021

Is it a drug allergy or side effect?

Medications can cause negative effects even while working well. But there's a difference between a side effect — a potentially expected, albeit unpleasant, reaction to a drug — and a drug allergy — an abnormal reaction of your immune system.

Incorrectly calling a side effect an allergy might cause a drug or related drugs to be flagged in your medical record, preventing providers from prescribing an otherwise appropriate medication. Here are some tips to know the difference:

  • Check the documentation — While drug labels include a brief list of side effects, the printed materials that come with the drug contain a full list. Or you can view side effects at www.mayoclinic.org/ drugs-supplements.
  • Know your risk — People with these factors are at a higher risk of drug allergies: 1. A history of other allergies, including food allergy and hay fever; 2. A personal or family history of drug allergy; 3. Increased exposure to a drug because of high doses, repetitive use or prolonged use; 4. Certain illnesses, such as infection with HIV or the Epstein-Barr virus, which are commonly linked to allergic drug reactions — although drug treatments may cause side effects, such as rashes, that mimic allergic reaction.
  • Document your reactions — A drug can cause side effects in one person and an allergy in another. A prime example is penicillin. Severe symptoms, such as hives or throat swelling, may signal an allergic reaction. Milder problems, such as itching...